Connect
MJA
MJA

Serious morbidity associated with misuse of over-the-counter codeine–ibuprofen analgesics

Rozemary Karamatic, John Croese and Enrico Roche
Med J Aust 2011; 195 (9): 516. || doi: 10.5694/mja11.10463
Published online: 7 November 2011

To the Editor: The potential upper gastrointestinal morbidity associated with non-steroidal anti-inflammatory drug (NSAID) misuse is well known.1,2 Recently, Frei and colleagues3 provided an overview of the morbidity and patient characteristics relating to opioid–NSAID misuse; however, they did not identify those patients with NSAID enteropathy (NE). NE is thought to occur via NSAID-induced reduction of endogenous prostaglandin via inhibition of both cyclooxygenase (COX)-1 and COX-2. The result is altered mucosal integrity, which thereby allows exposure to noxious luminal contents leading to inflammation, erosion and ulcers.1 We underscore the importance of identifying this group of patients presenting with anaemia, hypoalbuminaemia, weight loss or abdominal pain that relates to NE.

  • Rozemary Karamatic1
  • John Croese2
  • Enrico Roche1

  • 1 Townsville Hospital, Townsville, QLD.
  • 2 Royal Brisbane and Women’s Hospital, Brisbane, QLD.

Correspondence: r.karamatic@uq.edu.au

Competing interests:

No relevant disclosures.

Author

remove_circle_outline Delete Author
add_circle_outline Add Author

Comment
Do you have any competing interests to declare? *

I/we agree to assign copyright to the Medical Journal of Australia and agree to the Conditions of publication *
I/we agree to the Terms of use of the Medical Journal of Australia *
Email me when people comment on this article

Responses are now closed for this article.